(WLFI) — Heat and humidity can often cause many of us to feel dizzy, dehydrated, and tired. Yet, if you’re on blood pressure medication, you might be experiencing those symptoms more frequently.
Franciscan St. Elizabeth East Cardiologist Dr. Barry Karas said about 20 percent of Americans take blood pressure medication, and the high heat and humidity can make them especially susceptible to the dangers of excessive heat.
“You have to first look at how the body handles heat,” said Dr. Karas. “The first thing the body does is tell the heart, ‘increase your blood flow so I can dissipate the heat through the skin and the pores and perspiration.’ The problem is, with high humidity, you can’t do that.”
Dr. Karas said patients on blood pressure medication can become even more overheated than the average person. He said the medication inhibits the body’s functions in terms of the heart and blood pressure receptors, and their bodies cannot sweat as efficiently in the humidity.
Dr. Karas said if you are on blood pressure medication and begin to feel dizzy, extremely thirsty, or have numbness in one part of your body, you should react immediately.
“You have to look for a cool, comfortable surrounding and try to have some fluid,” said Dr. Karas. “Water is great, but it’s also nice to have a supplement with some electrolytes.”
Yet, excessive heat and humidity can’t just cause damage to your body, it can also cause damage to your prescription medication.